Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 211, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 13, 2018, 12:05 PM CDT for Sac County, Iowa. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2018, 12:05 PM CDT (17:05 UTC)
- Expired
- Jul 13, 2018, 12:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sac County, IA
The radar
The Des Moines radar (KDMX), 133 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 12:25 PM CDT | TSTM WND GST 60 | 3 W Lytton, IA | EM REPORTS WIND GUSTS OF 60 MPH EAST OF SAC CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 5.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 747 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 1194 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- -57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
The text
As transmitted.
147
WUUS53 KDMX 131705
SVRDMX
IAC161-131745-
/O.NEW.KDMX.SV.W.0211.180713T1705Z-180713T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1205 PM CDT FRI JUL 13 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Sac County in west central Iowa...
* Until 1245 PM CDT.
* At 1205 PM CDT, a severe thunderstorm was located near Lake View,
or 8 miles southwest of Sac City, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sac City, Lake View, Odebolt, Black Hawk Lake, Wall Lake, Early,
Auburn, Lytton, Nemaha, Wall Lake Municipal Airport, Sac City
Municipal Airport and Blackhawk Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4241 9529 4248 9522 4256 9492 4248 9491
4247 9486 4245 9485 4221 9486 4221 9531
TIME...MOT...LOC 1705Z 257DEG 27KT 4236 9514
HAIL...1.00IN
WIND...60MPH
$$
Krull1 follow-up statement
374
WWUS53 KDMX 131723
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1223 PM CDT FRI JUL 13 2018
IAC161-131745-
/O.CON.KDMX.SV.W.0211.000000T0000Z-180713T1745Z/
Sac IA-
1223 PM CDT FRI JUL 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR EASTERN SAC COUNTY...
At 1223 PM CDT, a severe thunderstorm was located over Sac City,
moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sac City, Lake View, Black Hawk Lake, Early, Auburn, Lytton, Nemaha,
Sac City Municipal Airport and Blackhawk Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4241 9515 4249 9517 4256 9492 4248 9491
4247 9486 4245 9485 4221 9486 4221 9504
TIME...MOT...LOC 1723Z 262DEG 30KT 4240 9498
HAIL...1.00IN
WIND...60MPH
$$
KrullWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 6:33 AM CDT, 5 hours 32 minutes earlier.
Area forecast discussion, Jul 13, 6:33 AM CDT, 5 hours 32 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 633 AM CDT Fri Jul 13 2018 .DISCUSSION.../Today through Thursday/ Issued at 401 AM CDT Fri Jul 13 2018 Biggest concerns center around precip chances today into the weekend with heavy rain potential today into Saturday and temperatures throughout the forecast period. Some storms ongoing across the far north and expect activity to diminish somewhat through sunrise. Mainly westerly zonal flow across the western US into the central US with the an upper trough situated across the Hudson Bay region. This trough is associated with a surface low in the same area and a sfc trough extending back to the south/southwest through MN/NE into Colorado. Storms fired across southern MN/SE SD and northern NE later Thursday and have dropped slowly southward clipping NW into NC IA through the overnight hours. These storms formed along a boundary that is expected to slowly sag southward through Iowa today into Saturday. Additional activity expected to develop in the vicinity of this boundary across west central into central into northeast Iowa this afternoon and continue across the forecast area into tonight. A weak shortwave trough will continue to move through the central US today and tonight which will be the main support for additional thunderstorm development later today into tonight. Overall severe threat is somewhat marginal with the expected storms as deep layer shear is lower around 20-30 kts, with decent instability. Freezing levels quite high around 14-15kft so expect mainly a wind threat with any stronger storms. Of bigger concern is the threat for heavy rainfall with the warm cloud depths pushing 4000-4500 kft deep and high PWATs around 2+ inches. Storm motions likely to be slower with training of cells likely from west to east/southwest to northeast along the west to east situated boundary. Model solutions suggesting heaviest rainfall axis to is expected to the west of the forecast area where outputs of 4-6 inches are possible through Saturday across far western Iowa and into eastern NE, but still potential for a widespread 1-2 inches of rain across much of southwest to central to northeast Iowa, with locally higher amounts of 3+ inches possible. The area has dried out some from the heavy rainfall at the end of June/early July across central Iowa, but rainfall potential still enough that flash flooding could be possible especially if heavy rain falls over a more urban area. Therefore will go ahead and issue a flash flood watch for portions of the southwest/central and northeast for this late this afternoon into Saturday morning. As the front slowly sags southward into central and southern Iowa additional storms are forecast for Saturday into Saturday night, so the potential for heavy rainfall could go beyond the current watch headline period. The boundary will move south of the area Sunday, with another weak cold front dropping through the state Sunday into early Monday. This may allow for some additional thunderstorm chances into Sunday/Monday. Behind this front a much cooler airmass will move into the state with mainly dry and cooler conditions expected for Monday night into Tuesday. A fast-moving shortwave will impact the state into midweek with additional rain chances, but upper ridging will then build into the central US with an area of surface high pressure expected to bring dry conditions to the end of next week. Temperatures will be somewhat cooler across the north/central portions of the area today, with the far southeast still into the mid 90s today with humid conditions. Heat index values will approach 103 in the far southeast this afternoon, so even though it is just under our advisory criteria will go ahead and issue to match up with DVN which has lower criteria and also because it will be the 2nd to 3rd day straight of warmer temps/high humidity in that area. Temps will then trend a bit cooler for the weekend behind the initial boundary moving through the state, with much cooler conditions expected behind the second front to drop through Iowa. This should send temps below average with highs only in the upper 70s to low 80s through much of next week. && .AVIATION.../For the 12Z TAFS through 12Z Saturday morning/ Issued at 633 AM CDT Fri Jul 13 2018 Initially VFR conditions at all sites, with thunderstorm chances increasing from north to south through the late afternoon hours and continuing through tonight. Winds to become northerly toward early Saturday. && .HYDROLOGY... Issued at 401 AM CDT Fri Jul 13 2018 Have issued a Flash Flood Watch for the southwest, central and northeastern portions of central Iowa for later this afternoon into Saturday morning. Efficient rainfall production is expected with thunderstorm activity expected to move through central Iowa mainly tonight into early Saturday. Training of storms will be possible with widespread 1-2 inch rainfall amounts expected in the watch area and locally higher amounts possible. The potential for heavy rainfall could lead to flash flooding especially in and around urban areas. The heavy rainfall may lead to rises on local streams and could cause additional issues on area rivers where streamflows continue to be high. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 4 PM CDT this afternoon through Saturday morning for IAZ025>028-033>039-044>050-057>061-070>073-081-082- 092. Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening for IAZ075-085-086-095>097. && DISCUSSION...Beerends AVIATION...Beerends HYDROLOGY...Beerends
Hazardous weather outlook, Jul 13, 4:22 AM CDT, 7 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 422 AM CDT Fri Jul 13 2018 IAZ025>028-033>039-044>050-057>061-070>073-081-082-092-140930- Wright-Franklin-Butler-Bremer-Sac-Calhoun-Webster-Hamilton-Hardin- Grundy-Black Hawk-Crawford-Carroll-Greene-Boone-Story-Marshall- Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Cass-Adair-Madison-Warren- Adams-Union-Taylor- 422 AM CDT Fri Jul 13 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Flash Flood Watch is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorm chances will spread across most of Iowa today into tonight. Locally heavy rainfall is the primary threat, especially later this afternoon into tonight. Any heavy rainfall could lead to flash flooding or additional river flooding. In addition, a few strong to perhaps severe storms posing a risk of damaging wind gusts will be possible this afternoon into early this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Locally heavy rainfall will be a concern into Saturday with scattered thunderstorms. Non-severe thunderstorms are expected Sunday into the first part of Monday. Thunderstorms will return Wednesday into Thursday with the risk of severe weather better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon into tonight. In addition, reports of rainfall greater than an inch would be appreciated today into Saturday. IAZ005>007-016-017-062-074-083-084-093-094-140930- Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Poweshiek-Marion- Clarke-Lucas-Ringgold-Decatur- 422 AM CDT Fri Jul 13 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorm chances will spread across most of Iowa today into tonight. Locally heavy rainfall is the primary threat, especially later this afternoon into tonight over central Iowa. Any heavy rainfall could lead to flash flooding or additional river flooding. In addition, a few strong to perhaps severe storms posing a risk of damaging wind gusts will be possible this afternoon into early this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Locally heavy rainfall will be a concern into Saturday with scattered thunderstorms. Non-severe thunderstorms are expected Sunday into the first part of Monday. Thunderstorms will return Wednesday into Thursday with the risk of severe weather better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon into tonight. In addition, reports of rainfall greater than an inch would be appreciated today into Saturday. IAZ075-085-086-095>097-140930- Mahaska-Monroe-Wapello-Wayne-Appanoose-Davis- 422 AM CDT Fri Jul 13 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Heat Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorm chances will spread across most of Iowa today into tonight. Locally heavy rainfall is the primary threat, especially later this afternoon into tonight over central Iowa. Any heavy rainfall could lead to flash flooding or additional river flooding. In addition, a few strong to perhaps severe storms posing a risk of damaging wind gusts will be possible this afternoon into early this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Locally heavy rainfall will be a concern into Saturday with scattered thunderstorms. Non-severe thunderstorms are expected Sunday into Monday. Thunderstorms will return Wednesday into Thursday with the risk of severe weather better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon into tonight. In addition, reports of rainfall greater than an inch would be appreciated today into Saturday. IAZ004-015-023-024-140930- Emmet-Palo Alto-Pocahontas-Humboldt- 422 AM CDT Fri Jul 13 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight River Flood Warnings are in effect for parts of the Des Moines River basin. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorm chances will spread across most of Iowa today into tonight. Locally heavy rainfall is the primary threat, especially later this afternoon into tonight over central Iowa. Any heavy rainfall could lead to flash flooding or additional river flooding. In addition, a few strong to perhaps severe storms posing a risk of damaging wind gusts will be possible this afternoon into early this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Locally heavy rainfall will be a concern into Saturday with scattered thunderstorms. Non-severe thunderstorms will also be Sunday into the first part of Monday. Thunderstorms will return Wednesday into Thursday with the risk of severe weather better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon into tonight. In addition, reports of rainfall greater than an inch would be appreciated today into Saturday. Ansorge
In the hours before
Special weather statement, Jul 13, 11:48 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1148 AM CDT FRI JUL 13 2018
IAZ033-044-045-131745-
Sac IA-Carroll IA-Crawford IA-
1148 AM CDT FRI JUL 13 2018
...Line of Strong Thunderstorms Moving into Crawford, Sac, Carroll
Counties...
At 1146 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Galva to near Denison to 7
miles north of Persia. Movement was east at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Denison, Sac City, Manning, Lake View, Odebolt, Black Hawk Lake,
Schleswig, Wall Lake, Manilla, Schaller, Early, Dow City, Arcadia,
Breda, Vail, Templeton, Westside, Kiron, Deloit and Halbur.
LAT...LON 4202 9548 4221 9545 4221 9532 4247 9532
4248 9539 4256 9539 4256 9492 4187 9493
4187 9554
TIME...MOT...LOC 1646Z 252DEG 23KT 4246 9526 4205 9537 4169 9560
KrullThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 3:31 AM CDT | Heat Advisory | DMX | Appanoose, Davis, Mahaska, Monroe, Wapello, Wayne | 15 hr |
| Jul 13, 3:48 AM CDT | Flash Flood Watch | DMX | Adair, Adams, Audubon, Black Hawk, Boone, Bremer and 24 more | 18 hr |
| Jul 13, 11:48 AM CDT | Special Weather Statement | DMX | Crawford, Sac | 57 min |
| Jul 13, 12:30 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Sac | 45 min |
| Jul 13, 1:08 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Humboldt, Kossuth, Pocahontas, Webster | 52 min |
| Jul 13, 1:59 PM CDT | Special Weather Statement | DMX | Hancock, Wright | 61 min |
| Jul 13, 3:11 PM CDT | Special Weather Statement | DMX | Cerro Gordo | 3 hr |
| Jul 13, 4:02 PM CDT | Special Weather Statement | DMX | Davis | 43 min |
| Jul 13, 4:27 PM CDT | Special Weather Statement | DMX | Mahaska, Monroe | 33 min |
| Jul 13, 4:38 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Monroe, Wapello | 52 min |
| Jul 13, 4:44 PM CDT | Special Weather Statement | DMX | Mahaska | 61 min |
| Jul 13, 4:58 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Poweshiek | 62 min |
| Jul 13, 5:19 PM CDT | Special Weather Statement | DMX | Clarke | 26 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.